Before I was paralyzed I would've never thought that paralyzed people can feel sensation, much less feel pain. But now that I'm paralyzed I know otherwise. Not all paralyzed people loose sensation below their level of injury; it depends on whether their injury is classified as "complete" or "incomplete." (To learn more about the difference between complete and incomplete injuries, click here for a clear, concise explanation that's short and factual.)
The pain I feel is hard to explain to others that have never experienced it. It's nerve pain that I feel in my hands, butt (or bottom, if you'd like a more ladylike term!), lower legs and feet. The pain burns, tingles, feels like pins and needles, etc. and is the worst in my feet/toes (probably since they stick out and get bumped more easily). Oh, how I HATE having my toes bumpted/touched/grazed! Sometimes when I know my feet are going to be touched (like with my pants when I'm getting dressed, or with a blanket when someone covers/uncovers me and the blanket rubs against my toes). I swear, sometimes it seems like I can actually feel the zinging pain surging up my legs before I'm even touched! (I always joke that I need to invent steel toed socks!)
My pain has been steadily increasing over the years that I've been paralyzed, so that means I've slowly been increasingly the dosage of the medication that I take for my pain. When I saw my doctor recently (actually, it was the physician assistant that works at the doctor's office), I asked her if it was possible for me to increase my pain medication since my pain has been getting so much worse. The PA said that perhaps my body is becoming acclimated to the drug I'm on (Neurontin), so she put me on something new (Lyrica). I tried that for two weeks and my pain hadn't gotten any better (and was maybe even slightly worse) so I had my mom call the doctor's office to see if I could either increase that medication or try something else. My doctor prescribed another medication (Nortriptyline) and I started taking it the next day. Like all drugs, it has some side effects, things like dry mouth, sleepiness, mental fogginess/lack of focus, increased appetite, a craving for sweets and weight gain. (Grrreat… that's just the kind of side effect a person that can't exercise needs!)
I didn't really notice an increase in appetite or a craving for sweets (well, I pretty much always have a craving for sweets because I love them so dearly!) but it really wasn't any worse than usual. I really noticed that the drug made my mouth dry, though, and it definitely made me tired! I took the 'trip' (as I called it) with my bedtime pills, as prescribed (at 10 PM}. I was leery of taking this drug because I didn't want it to make me fall asleep right away since I stay up until 1 or 2 AM every night. (This is when I get my best work done on my computer.) I thought it was worth a try, so I decided to give it a go. It didn't make me fall asleep any earlier than usual, so I thought I might not have to worry about the sleepiness side effect.
The next day was a different story, however. That's when the sleepiness hit and I could not stay awake. I slept so much that day, even though I was sitting in my recliner, with my laptop in front of me and my headset on, I got absolutely nothing accomplished on my computer! I felt like my day was a complete waste and I didn't perk back up until about 7 PM the day after taking the 'trip'… just in time for another dose! The next day was the exact same thing; I slept the day away. By that point I hadn't really noticed any positive difference in my pain level; in fact, one of the days my pain was much worse and my body hurt the entire day. By the third day I'd had enough, so I asked my mom to call my doctor to see if I could go off the 'trip.' My doctor said that she wanted me to stick with it for an entire week to see if my body would acclimate to the drug. I begrudgingly complied and hoped that I would get used to it.
Long story short, I didn't. I was so sleepy and unable to focus or get anything done, so I had my mom call my doctor again yesterday morning. I told her that the Nortriptyline hadn't helped, and I that I wanted to go back to the Lyrica, My doctor said that that was fine, so that's where I'm at now. "Nothing ventured, nothing gained," so I knew it was worth a try. Unfortunately, it was all in vain and I wasn't able to find any additional relief from my pain.
People often ask me how I'm able to carry on with life (and so cheerfully) when I'm in so much pain every day. The answer is twofold. One, pain is relative and things can always be worse. Keeping this in mind really helps give me perspective and makes bearing pain easier. Two, knowing that if Christ could suffer in the Garden of Gethsemane and be crucified to atone for my sins and bear my burdens, then I can certainly handle my pain with a smile on my face since I know it's nothing compared to what Christ experienced. This sentiment might seem trite or downright ridiculous to some people (especially if they don't have a belief in God and Jesus Christ), but that's the way I look at things, and it makes all the difference.